Dieting with Obstacles - Weight loss and psych medications




View Full Version : Weight loss and psych medications


Hydra
08-21-2009, 05:15 AM
I have a form of bipolar disorder and I have been taking psychotropic meds for almost 20 years. During the course of being on these medications that keep my stable I have gained 75 pounds over the years. I am embarking on a weight loss journey now and would like to hear from others who have been successful and worked for you while taking psych meds. I currently take lexapro and lithium and I am in the process of weaning off risperdal. I am happy with my medications as they are now, as I am stable. I don't plan on changing my medications and I know I have a long road ahead of me. Any advice or suggestions would be much appreciated.


Me23
08-21-2009, 07:39 AM
I'm maintaining on Seroxat, and the leaflet says a common side effect is weight gain. I'm going to be perfectly honest: I don't believe it. After many years of dieting and maintaining, I've come to the conclusion that only one thing makes you lose or gain weight, or maintain it for that matter: net calorie intake versus expenditure.
Now, Seroxat may make me want to eat more as a side effect, but weight gain is the result of eating, not the medication. It can make dieting harder, but dieting is hard for everyone, and everyone has their individual struggles and problems that may make them want to eat more or exercise less. So I just see medication as one more potential obstacle - and there are plenty in life to stop us losing/maintaing - work, stress, family, social events, PCOS in my case, rain, money shortage - but all of them can be overcome with planning and commitment. Ultimately, you just have to figure out your calorie requirement and undercut it. You have to plan and experiment to find ways that make that do-able, but as long as you do so, you will lose weight, meds or no meds.
Good luck - and post here a lot, it's really good for advice and support!

cartp
08-21-2009, 09:28 AM
I take Prozac and have for 10 years.I have gain a lot of weight but I can't blame the meds.( boy ,I'd like too!)Other factors in my life cause me to eat.I really believe its just being consious of what you eat.Just like anyone else.
Maybe these meds make you feel hungrier?or dull the part of the brain that says STOP!
I am doing portion control and exercise. so far I am losing a pound a week.
Don't use meds as an excuse, get moving!( easier said than done)